Texas, 2020

Lightning Strike in Texas, August 5, 2020

August 5, 2020 · NWS SHV · 1 event in 1 county or zone

A complex of showers and thunderstorms shifted southeast into Southeast Oklahoma, Northeast Texas, Southwest Arkansas, and Northwest Louisiana during the morning hours of August 5th, along a weak upper level shortwave trough that progressed southeast over Arkansas. While these showers and thunderstorms gradually weakened as they moved southeast across East Texas and Northwest Louisiana in…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A complex of showers and thunderstorms shifted southeast into Southeast Oklahoma, Northeast Texas, Southwest Arkansas, and Northwest Louisiana during the morning hours of August 5th, along a weak upper level shortwave trough that progressed southeast over Arkansas. While these showers and thunderstorms gradually weakened as they moved southeast across East Texas and Northwest Louisiana in response to weakening instability over these areas, lightning struck a groundskeeper at the Henderson Country Club in Central Rusk County. Fortunately, the male victim suffered only minor injuries and was released from the hospital the next day.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Aug 5, 5:19 AM CST, 2 hours 6 minutes earlier.

Area forecast discussion, Aug 5, 5:19 AM CST, 2 hours 6 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
619 AM CDT Wed Aug 5 2020

.AVIATION...

As expected, convection continues to fire along an elevated
boundary across NE TX and a weakness aloft across Oklahoma in
northwest flow. These two ingredients along with a northward
moving moisture plume should result in increasing storm coverage
as we go through the morning hours in the vicinity of all
terminals with the exception of the ELD and MLU terminals.
Should see ceilings remaining VFR even with in and out convection
but a brief reduction in VSBY cannot be ruled out.

Should see coverage beginning to decrease late this afternoon into
the evening hours.

Could see a repeat of overnight convection late tonight across our
airspace but coverage should not be what we have seen upstream of
our airspace this morning. Therefore, made no mention of this
possibility in the 12z TAF package for now.

13

&&

.PREV DISCUSSION... /issued 303 AM CDT Wed Aug 5 2020/

SHORT TERM.../Today through Thursday/

Subtle signals coming together for a descent chance of showers and
thunderstorms across our western half today.

Looking upstream at regional radar mosaic, seeing scattered to
numerous showers and thunderstorms increasing in coverage and
intensity across the OK/TX Pndl region into portions of Central OK.
This is tied to a weak shortwave embedded in northwest flow aloft
located to the northeast of high pressure aloft which is anchored
across the Four Corners Region of the country. Descent 850mb low
level jet feeding this activity to the tune of 30kts or so across
the TX Hill Country but the key to this activity holding together as
it moves our way will be returning 850mb thetae advection which
will be increasing beyond 12z this morning across the Middle Red
River Valley of NE TX/SE OK into extreme SW AR and NW LA. This
returning elevated boundary also marks the leading edge of
returning PWATs to the tune of 1.5-1.7in in the lowest 400mb. All
this to say...have increased pops to low end likely variety
across portions of our NE TX counties with a sharp gradient from
chance pops to nil pops across extreme NW LA into SW AR. SPC has
outlooked our southwest third in a marginal threat for strong to
severe thunderstorms and this will be tied to daytime heating and
increasing low level dewpoints with the greatest instability
expected to be mainly south of the I-20 Corridor which includes
the Lower Toledo Bend and Sam Rayburn Country of Deep East Texas
into West Central LA. The rain chances and increasing cloud cover
should help to taper temps somewhat and therefore have gone below
NBM temps today, closer to a MAV/MET MOS blend.

Overnight, it appears the upper level ridge will begin to slowly
eject eastward into the TX Hill Country but we will remain on the
eastern flank of this anticyclone and there may be just enough of a
weakness in this flow tied to 850-700mb thetae advection for slight
chance to low end chance pops late tonight, again across mainly the
western half of our region. Kept this pop origination going through
Thu morning as well with only isolated to slight chance variety pops
across our western 2/3rds by afternoon as the upper level ridge axis
to our west begins to expand eastward. Should see much warmer
temperatures on Thu compared to today with less storm coverage and
more influence of the ridge out west.

13

LONG TERM.../Thursday Night through Tuesday Night/

An upper ridge that will come to dominate our weather through much
of the long term period will be centered over West Texas by Thursday
night. A shortwave trough on the northeast periphery of the ridge
will help to initiate nocturnal showers and thunderstorms in a zone
of isentropic ascent over Eastern Kansas and Northeast Oklahoma.
Some of this activity may move into Southeast Oklahoma and adjacent
portions of Southwest Arkansas before weakening during the early
afternoon hours of Friday. After Friday, rain chances will
transition back to isolated diurnal sea breeze convection south of
Interstate 20 through the remainder of the next week.

The ridge will continue to build eastward and overhead. With the
reduction in rain chances, temperatures will gradually climb. The
ridge should weaken somewhat by early next week. However, low-level
southerly flow will increase in response to a developing lee trough
over the High Plains. This will bring a gradual increase in moisture
and humidity. Combined with the rising air temperatures, heat index
values may climb above criteria across much of the eastern half of
the forecast area by Saturday, where the highest humidity levels
will be located. On the flip side, the increased southerly flow and
increased moisture may help to enhance diurnal rain chances from the
sea breeze early next week.

CN

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  88  72  92  74 /  30  20  30   0
MLU  90  68  93  70 /  10  10  10   0
DEQ  84  67  89  72 /  40  30  30  10
TXK  86  69  89  72 /  30  20  30   0
ELD  87  67  91  70 /  10  10  10   0
TYR  88  74  96  76 /  60  30  20   0
GGG  87  72  94  74 /  60  30  30   0
LFK  93  75  97  75 /  50  30  30   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

13/13/CN
Hazardous weather outlook, Aug 5, 4:46 AM CST, 2 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
546 AM CDT Wed Aug 5 2020

ARZ050-051-059-060-070-071-LAZ001>003-010>012-017-018-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-061115-
Sevier-Howard-Little River-Hempstead-Miller-Lafayette-Caddo-
Bossier-Webster-De Soto-Red River-Bienville-Sabine-Natchitoches-
McCurtain-Bowie-Franklin-Titus-Camp-Morris-Cass-Wood-Upshur-
Marion-Smith-Gregg-Harrison-Cherokee-Rusk-Panola-Nacogdoches-
Shelby-Angelina-San Augustine-
546 AM CDT Wed Aug 5 2020

This Hazardous Weather Outlook is for portions of southwest
Arkansas, northwest Louisiana, southeast Oklahoma, east Texas and
northeast Texas.

.DAY ONE...Today and Tonight...

Thunderstorms are likely today and this afternoon. While severe
weather is not expected, some of the storms may produce brief
gusty winds, locally heavy rainfall, and frequent lightning. The
storms should end by late this afternoon.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

Another round of thunderstorms is expected to move southeast into
the area early Thursday morning, but are expected to weaken during
the afternoon hours. Additional thunderstorms will be possible
across Southeast Oklahoma and Southwest Arkansas during the day
Friday. For Saturday through Tuesday, isolated to scattered
thunderstorms will be possible mainly across Louisiana and Deep
East Texas during peak daytime heating in the afternoon. Severe
weather is not anticipated at this time.

Temperatures and humidity levels will gradually increase over the
next week. Heat index values over 105 degrees will be possible
across much of the area beginning on Saturday and continuing into
early next week.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators...and storm spotters is not anticipated through
through tonight. Please relay any information about observed
severe weather to the NWS while following all local, state, and
CDC guidelines.

ARZ061-072-073-LAZ004>006-013-014-019>022-061115-
Nevada-Columbia-Union-Claiborne-Lincoln-Jackson-Ouachita-Winn-
Grant-Caldwell-La Salle-
546 AM CDT Wed Aug 5 2020

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana and
northwest Louisiana.

.DAY ONE...Today and Tonight...

No hazardous weather is expected through tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

Another round of thunderstorms is expected to move southeast into
the area early Thursday morning, but are expected to weaken during
the afternoon hours. Additional thunderstorms will be possible
across Southeast Oklahoma and Southwest Arkansas during the day
Friday. For Saturday through Tuesday, isolated to scattered
thunderstorms will be possible mainly across Louisiana and Deep
East Texas during peak daytime heating in the afternoon. Severe
weather is not anticipated at this time.

Temperatures and humidity levels will gradually increase over the
next week. Heat index values over 105 degrees will be possible
across much of the area beginning on Saturday and continuing into
early next week.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators...and storm spotters will not be needed through
tonight. Please relay any information about observed severe
weather to the NWS while following all local, state, and CDC
guidelines.

09

The radar

The Shreveport radar (KSHV), 93 km away, was scanning. The volume nearest the first event began at 13:26 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Rusk

When
August 5, 7:25 AM CST
Where
Rusk County, 2.5 mi NE of Henderson
Injuries
1 direct, 0 indirect
Reported by
Emergency Manager
Coordinates
32.180, -94.776

A 54 year old male groundskeeper was struck by lightning near a shed at the Henderson Country Club in Henderson. The lightning entered his head and came out through his left hand and leg. The victim suffered only minor injuries, and was released from the hospital the next day.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 899898.